Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Denver/Boulder, CO

July 28, 2018Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2018, 4:19 PM MDT for Elbert County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 4:19 PM MDT (22:19 UTC)
Expired
Jul 28, 2018, 4:38 PM MDT
In force
19 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS55 KBOU 282219
SVRBOU
COC039-282300-
/O.NEW.KBOU.SV.W.0239.180728T2219Z-180728T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
419 PM MDT SAT JUL 28 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Elbert County in east central Colorado...

* Until 500 PM MDT.

* At 418 PM MDT, a severe thunderstorm was located 7 miles north of
  Matheson, or 16 miles west of Limon, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3914 10405 3929 10411 3937 10400 3952 10372
      3914 10373
TIME...MOT...LOC 2218Z 245DEG 22KT 3928 10400 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
014 
WWUS55 KBOU 282238
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
438 PM MDT SAT JUL 28 2018

COC039-282248-
/O.CAN.KBOU.SV.W.0239.000000T0000Z-180728T2300Z/
Elbert CO-
438 PM MDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3914 10405 3929 10411 3937 10400 3952 10372
      3914 10373
TIME...MOT...LOC 2236Z 245DEG 22KT 3933 10385 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jul 28 2018

Storms are moving quite quick in the northwest flow aloft over
the state today. Stratus was fully dissipated with the help of the
early afternoon storm that moved out of Larimer County out north
of the Denver airport. Clearing out ahead and on the backside of
the storm is where heating will be needed to get the CAPE up to
levels for the expected strong thunderstorms across the area.
Examining the 18z extra sounding, may need to get into the low to
mid 80s to break the inversion, shown clearly in latest ACARS
soundings. Currently readings are in the mid to upper 70s along
the urban corridor out to DIA, and around 80 over the far eastern
plains. So, will still keep the possibility of severe storms
across the plains, though it may be a later show. We're missing
the strong convergence line over the eastern plains like we had
yesterday, but weak evidence of a line from El Paso County heading
northeast through Elbert, Lincoln and Washington counties. Will
continue to monitor the boundary and temperatures.

Convective activity will likely be ongoing through this evening
with outflow and a northeast push moving into the area around
midnight. Cross sections and forecast soundings show low level
moisture pushing in, expecting low stratus and areas of fog over
the plains tomorrow morning. This is expected to last slightly
longer tomorrow however, capping the environment. We'll still be
under northwest flow aloft, however a speed max with 90+kts will
push south across the center of the CWA. Temperatures will be
lower with the early morning cool push, with an additional cold
push in the early afternoon. Once the stratus breaks and before
the cold front comes, CAPE values will be similar to today with
higher shear values with the jet. So, expecting another day of
convection, with severe strength possible. With the position of
the jet, the area more likely to see the stronger storms will
likely be over the Denver area and areas south, with fast storm
motions.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jul 28 2018

One last active weather day will wrap up tomorrow night. There
should be fairly widespread showers and thunderstorms across the
Front Range, adjacent plains, and Palmer Divide with the release
of instability and an upslope component to help focus the
resultant convection. There is potential for a couple severe
storms to linger into the early evening hours depending on how
fast we stabilize, but overall the trend for storm intensity will
be decreasing from north to south as the more stable air arrives.
Any embedded stronger storms will be capable of producing heavy
rain, but storms will be moving aloft at a good clip with the
stronger flow aloft, so don't anticipate any flooding threat at
this time.

There may still be a few showers or areas of drizzle lingering
into Monday morning with shallow moist upslope flow in place. The
airmass will definitely be more stable as the low levels stay
cool and there is some drying and subsidence aloft. There may be
enough heating late in the day to spark an isolated storm or two
over the high country, but overall a drier and cool afternoon is
on tap.

A warming trend is then expected to begin Tuesday as the upper
level ridge begins to shift back eastward toward the Central
Rockies. This warming trend will remain in place through the end
of next week with highs pushing back into the lower 90s across the
plains Thursday through Saturday. We'll see dry conditions
Tuesday, but the chance of storms should return for the middle and
latter portions of next week. Most of these storms will occur over
the mountains, but isolated storms will be possible across the
plains each afternoon and evening as some mid level moisture
rotates across the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 300 PM MDT Sat Jul 28 2018

Second round of storms are moving toward the area airports from
Larimer and Boulder counties, which should weaken the strong
inversion. Best chance for storms at the Denver airports continues
to be 21Z to 02Z. Wind gusts to 40 knots and small hail will
accompany the stronger storms. Severe storms will be possible to
the east of the Denver area, and can't be totally ruled out at the
Denver airports. Low clouds are expected to return tonight, after
06Z with ceilings below 1000 feet, and will likely last through
mid to late morning Sunday before more convection is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Sat Jul 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Sat Jul 28 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms forming over the higher terrain will
spread southeast onto the plains early this afternoon once more of
the morning stratus breaks up and lasting through this evening.
As storms spread eastward, they will encounter greater instability
and moisture allowing some storms to become severe. The best
chance for severe storms will be east of a line from Cheyenne to
Limon where golf ball size hail and wind gusts to 70 mph will be
possible. Tornadoes are possible again today, and likely to be
found along a convergence line over the eastern plains.

Outflow and a push from the northeast tonight will likely bring in
more low clouds and fog overnight into Sunday morning, causing
driving difficulties in low visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast on Sunday. The stronger storms will be
capable of producing large hail, damaging winds, and isolated
tornadoes. The threat of heavy rain will exist as well. At this
time, it appear the main threat of severe thunderstorms will occur
from the Front Range and I-25 Corridor southward through the
Palmer Divide area.

On Monday, it will remain relatively cool but drier conditions
will build into the area.  The rest of the period should get
warmer and remain relatively dry, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains this afternoon and evening.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:25 PM MDTSevere Thunderstorm WarningBOULincoln50 min
Jul 28, 5:43 PM MDTSevere Thunderstorm WarningBOULogan, Weld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.